Pinpoint Pupils (Miosis)

Your pupils are the black centers of your eyes that help control the light that enters them. A pinpoint pupil, also known as miosis or a constricted pupil, describes a pupil that stays small, even under standard lighting. Often, there are underlying conditions that cause them.

This article covers common symptoms associated with pinpoint pupils, causes, treatments, and risk factors.

Close-up of a woman's blue eye

Westend61 / Getty Images

Symptoms of Pinpoint Pupils

The main symptom of pinpoint pupils is a pupil that remains small in all lighting conditions, even in the dark. Other symptoms of pinpoint pupils will vary depending on the cause. However, common symptoms include:

Causes of Pinpoint Pupils

There are several common causes of pinpoint pupils.

Overuse of Certain Drugs

Drugs can cause various effects on the eyes, and overuse of certain drugs, like heroin and opioids, can lead to pinpoint pupils and a lack of response to light changes.

Horner's Syndrome

Horner's syndrome is a disorder associated with a pinpoint pupil, upper eyelid drooping, and a lack of sweating around the face. The eyeball also may sink into the bony area protecting the eye.

Although it's possible to have Horner's syndrome at birth, it usually results from an interference with the sympathetic nerves that connect to the eye. There can be many causes for this, including trauma.

Anterior Uveitis

Anterior uveitis is an inflammation of the middle of the eye. It may result from eye trauma (injury) or from certain health conditions, such as rheumatoid arthritis. Having a small pupil is one symptom associated with anterior uveitis.

What Medications Can Cause Pinpoint Pupils?

Several medications and drugs can cause pinpoint pupils, including:

How to Treat Pinpoint Pupils

The treatment for pinpoint pupils will actually target the underlying cause, not the pupils specifically.

Opioid Misuse

For pinpoint pupils caused by opioid overuse, there are medications like Vivitrol (naltrexone) that can help with addiction. If someone has overdosed on an opioid drug, Narcan (naloxone) should be administered right away. Contact a treatment center for help with overcoming substance addiction.

Prescription Medication

If a prescription medication is causing pinpoint pupils, you may be able to use a different type of medication. Never stop taking a prescription medication without discussing it with your healthcare provider.

Horner's Syndrome

If Horner's syndrome is caused by trauma, healthcare providers will evaluate you as soon after the trauma as possible to try and reduce further injury to the face or body. If Horner's syndrome is present without an immediate cause, surgeries and topical eye medications can help with eyelid drooping and symmetry.

Anterior Uveitis

If anterior uveitis is the cause of small pupils, then an eye doctor may prescribe eye drops that make the pupil larger, along with anti-inflammatory drugs. These help to relax the muscles around the eye, so the eye feels more comfortable. Your eye doctor, such as an ophthalmologist, also may use steroid injections around the eye.

Are There Tests to Diagnose the Cause of Pinpoint Pupils?

An eye exam is the most common way an eye doctor can determine the cause of pinpoint pupils. The eye exam may include a review of your medical history, including any drugs and medications you use.

Because the underlying cause of pinpoint pupils may be another condition not associated with your eye health, healthcare providers may use other tests to diagnose the cause of pinpoint pupils. These may include:

  • Blood tests
  • Computed tomography (CT) scan
  • Magnetic resonance imaging (MRI)
  • Urine drug screening
  • X-rays

When to See a Healthcare Provider

Set an appointment with an eye doctor or other healthcare provider if you notice that you have a pinpoint pupil—in one or both eyes—and are unsure of the cause.

Seek immediate medical care if you experience eye trauma that results in pinpoint pupils.

If recreational drugs and drug misuse are the cause of pinpoint pupils, a healthcare provider can help guide you to additional help and support.

Summary

Pinpoint pupil, also called miosis, refers to the black center of the eye appearing smaller than normal regardless of lighting changes. The symptoms that accompany pinpoint pupils will vary based on the underlying cause. Some possible accompanying symptoms include eye redness and drooping eyelids.

Causes of pinpoint pupils include opioid overuse, Horner's syndrome, and an eye inflammation called anterior uveitis. Treatment for pinpoint pupils usually focuses on the underlying cause.

A Word From Verywell

Our eyes can tell us a lot about what's going on in our bodies. If you notice pinpoint pupils in one or both eyes, it's important to let a healthcare provider know. They can help determine and treat the underlying cause.

Frequently Asked Questions

  • What do pinpoint pupils look like?

    Pinpoint pupils occur when the black centers of the eyes appear smaller than usual, even under normal lighting conditions. You can have a pinpoint pupil in one or both eyes.

  • What drugs cause pinpoint pupils?

    Drugs in the opioid family, such as fentanyl, heroin, and oxycodone, can cause pinpoint pupils. Some prescription drugs, including certain antianxiety and miotic eye drops, can also cause pinpoint pupils.

  • Can a head injury cause pinpoint pupils?

    Yes. This can happen because a head injury may damage nerves connected to the eyes. Concussions or a head injury from an accident could both cause pinpoint pupils. A stroke can also cause a pinpoint pupil.

7 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. American Addiction Centers. Signs of drug use in the eye: pupil dilation and redness.

  2. National Organization for Rare Disorders. Horner's syndrome.

  3. American Optometric Association. Anterior uveitis.

  4. Hou RH, Scaife J, Freeman C, et al. Relationship between sedation and pupillary function: Comparison of diazepam and diphenhydramine. Br J Clin Pharmacol. 2006: 61(6): 752–760. doi:10.1111/j.1365-2125.2006.02632.x

  5. Asnaashari P. Managing miotics and mydriatics. Review of Optometry. 2021.

  6. National Institute on Drug Abuse. Opioids.

  7. American Academy of Ophthalmology. Traumatic horner syndrome.

By Vanessa Caceres
Vanessa Caceres is a nationally published health journalist with over 15 years of experience covering medical topics including eye health, cardiology, and more.